zbMATH — the first resource for mathematics

Chow groups are finite dimensional, in some sense. (English) Zbl 1067.14006
Let \(A_{*}(X)\) denote the Chow group of \(*\)-dimensional cycles of an algebraic variety \(X\) with rational coefficients and \(A_{*}(X)_{\mathbb Z}\) be the corresponding Chow group with integer coefficients. For a curve \(C\), the degree \(0\) part of \(A_{0}(C)_{\mathbb Z}\) is represented by the Jacobian variety which is a finite dimensional object. This is no longer the case for the surfaces. D. Mumford [J. Math. Kyoto Univ. 9, 195–204 (1968; Zbl 0184.46603)] proved that if \(S\) is a surface with \(p_{g}(S)>0\) then the group \(A_{0}(S)\) cannot be represented by a finite dimensional variety. The author suggests a new definition of “finite dimensionality” of Chow groups. Let \(K\) denote the kernel of the Albanese map \(\text{alb}: A_{0}(S)\rightarrow \mathbb Z\oplus \text{Alb}(S).\) Let \(S\) be the product of two smooth nonrational curves. Although \(K\) is infinite dimensional in the sense of Mumford the author proves the following
Theorem 1.2. Assume that the base field is algebraically closed. Let \(c_{1},\dots c_{n}\) be cycles in the Albanese kernel in \(A_{0}(X),\) where \(X\) is a product of two curves. When \(n\) is larger than \(4p_{g}(x)\), then \(c_{1}\wedge\cdots\wedge c_{n}=0.\) Here \(c_{1}\wedge\cdots\wedge c_{n}=\sum_{\sigma\in S_n}\frac{{\text{sgn}}(\sigma)}{n!} c_{\sigma (1)}\times \dots \times c_{\sigma (n)}\in A_{*}(X\times \cdots \times X ).\) The theorem shows that there are finitely many “linearly independent” cycles in \(K.\) For a curve \(C\) the author proves the following theorems.
Theorem 8.5. Let \(C\) be a smooth projective curve. For any \(n>0\), there exist \(0\)-cycles \(c_{1},\dots ,c_{n}\) in \(A_{*}(C)\) such that \(c_i\)’s have degree \(0\) and \(c_{1}\wedge\cdots\wedge c_{n}\neq 0\)
Theorem 1.5. Let \(C\) be a smooth projective curve and \(n>2g(C).\) If \(c_{1},\dots ,c_{n}\in A_0 (C)\) are \(0\)-cycles with degree \(0\) then \(\text{Sym}( c_{1},\dots ,c_{n})=0.\)
For algebraic cycles \(c_{1},\dots ,c_{n}\in A_* (X)\), \(\text{Sym}( c_{1},\dots ,c_{n})= \sum_{\sigma\in S_n}\frac{1}{n!} c_{\sigma (1)}\times \dots \times c_{\sigma (n)}\) holds.

14C15 (Equivariant) Chow groups and rings; motives
14C25 Algebraic cycles
Full Text: DOI
[1] André, Y.: Motifs de dimension finie. Séminaire Bourbaki, 2004
[2] Beauville, A.: Sur l?anneau de Chow d?une variété abélienne. Math. Ann. 273, 647-651 (1986) · Zbl 0576.14005 · doi:10.1007/BF01472135
[3] Bloch, S.: Some elementary theorems about algebraic cycles on abelian varieties. Invent. Math. 37, 215-228 (1976) · Zbl 0371.14007 · doi:10.1007/BF01390320
[4] Bloch, S., Kas, A., Lieberman, D.: Zero cycles on surfaces with pg=0. Compositio Math. 33, 135-145 (1976) · Zbl 0337.14006
[5] Deninger, C., Murre, J.: Motivic decomposition of Abelian schemes and the Fourier transform. J. Reine. Angew. Math. 422, 201-219 (1991) · Zbl 0745.14003
[6] Fulton, W.: Intersection Theory. Springer, Berlin, 1984, pp. xi+470 · Zbl 0541.14005
[7] Fulton, W., Harris, J.: Representation Theory. Springer GTM 129, New York, 1991, pp. xvi+551 · Zbl 0744.22001
[8] Guletskii, V.: A remark on nilpotent correspondences, K-theory preprint archive 651 (2003), http://www.math.uiuc.edu/K-theory
[9] Kimura, S.: Fractional Intersection and Bivariant Theory. Commun. Algebra 20, 285-302 (1992) · Zbl 0774.14004 · doi:10.1080/00927879208824340
[10] Kimura, S.: On Varieties whose Chow Groups have Intersection Products with -coefficients. Thesis, University of Chicago, 1990
[11] Kimura, S.: A cohomological characterization of Alexander schemes. Invent. math. 137, 575-611 (1999) · Zbl 0942.14006 · doi:10.1007/s002220050336
[12] Kimura, S., Vistoli, A.: Chow rings of infinite symmetric products. Duke Math. J. 85, 411-430 (1996) · Zbl 0889.14002 · doi:10.1215/S0012-7094-96-08517-8
[13] Kleiman, S.: The standard conjectures. In: Motives (Seattle, WA, 1991). Proc. Sympos. Pure Math. Vol 55, Amer. Math. Soc. pp. 3-20, 1994 · Zbl 0820.14006
[14] Knutson, D.: ?-Rings and the Representation Theory of the Symmetric Group. Lecture Notes in Math. 308, (Springer, Berlin 1973) iv+203 pp · Zbl 0272.20008
[15] Mazza, C.: Schur functors and motives. K-theory preprint archive 641 (2003), http://www.math.uiuc.edu/K-theory/
[16] Mumford, D.: Rational equivalences of 0-cycles on surfaces. J. Math. Kyoto Univ. 9, 195-204 (1969) · Zbl 0184.46603
[17] Roitman, A.A.: The torsion of the group of 0-cycles modulo rational equivalence. Ann. Math. 111, 553-569 (1980) · Zbl 0504.14006 · doi:10.2307/1971109
[18] Scwarzenberger, R.L.E.: Jacobians and Symmetric Products. Illinois J. Math. 7, 257-268 (1963) · Zbl 0123.38104
[19] Shermenev, A.M.: The motive of an abelian variety. Funct. Anal. 8, 47-53 (1974) · Zbl 0294.14003 · doi:10.1007/BF02028307
[20] Voevodsky, V.: Nilpotence theorem for cycles algebraically equivalent to zero. Internat. Math. Res. Notices pp. 187-198 (1995) · Zbl 0861.14006
[21] Vistoli, A.: Intersection theory on algebraic stacks and on their moduli spaces. Invent. math. 97, 613-670 (1989) · Zbl 0694.14001 · doi:10.1007/BF01388892
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.